Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 387, NWS Springfield, MO

July 7, 2011Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 7, 2011, 10:08 PM CDT for Oregon County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2011, 10:08 PM CDT (03:08 UTC)
Expired
Jul 7, 2011, 11:00 PM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Oregon County, MO

The radar

The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 5:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2011-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2994 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2011-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2994 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WUUS53 KSGF 080308
SVRSGF
MOC149-080400-
/O.NEW.KSGF.SV.W.0387.110708T0308Z-110708T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1008 PM CDT THU JUL 7 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OREGON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 1100 PM CDT.

* AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR KOSHKONONG...OR 8 MILES NORTHWEST OF
  THAYER...MOVING EAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE COUCH...KOSHKONONG...MYRTLE AND THAYER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3655 9168 3663 9168 3671 9165 3667 9112
      3650 9112 3649 9113 3649 9159
TIME...MOT...LOC 0308Z 289DEG 28KT 3661 9157
WIND...HAIL 60MPH 1.00IN

$$

KARDELL
1 follow-up statement
051 
WWUS53 KSGF 080352
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1052 PM CDT THU JUL 7 2011

MOC149-080402-
/O.EXP.KSGF.SV.W.0387.000000T0000Z-110708T0400Z/
OREGON MO-
1052 PM CDT THU JUL 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OREGON COUNTY WILL
EXPIRE AT 1100 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHWESTERN MISSOURI.

LAT...LON 3655 9168 3663 9168 3671 9165 3667 9112
      3650 9112 3649 9113 3649 9159
TIME...MOT...LOC 0352Z 289DEG 28KT 3650 9117

$$

KARDELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:22 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 7, 6:22 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
622 PM CDT THU JUL 7 2011

...UPDATE TO AVIATION...

.SHORT TERM (TONIGHT THROUGH SATURDAY)...

THE MAIN FORECAST FOCUS FOR THE NEXT 12 HOURS WILL BE CONVECTIVE
POTENTIAL. ATTENTION THEN TURNS TO INCREASING TEMPERATURES ONCE
AGAIN AS WE HEAD INTO THIS WEEKEND AND EARLY NEXT WEEK.

TONIGHT...CONVECTIVE POTENTIAL AND COVERAGE WILL BE HEAVILY TIED TO
A MESOSCALE CONVECTIVE VORTICITY MAXIMA THAT WILL CONTINUE TO SHUNT
SOUTHEAST ACROSS CENTRAL AND EASTERN MISSOURI. ISOLATED TO SCATTERED
THUNDERSTORMS APPEAR PLAUSIBLE THIS EVENING FROM THE TRUMAN AND LAKE
OF THE OZARKS REGION...SOUTH TOWARDS AVA AND WEST PLAINS. THE MAIN
INFLUENCE OF THIS FEATURE SHOULD THEN SHIFT FAR ENOUGH EAST FOR
MAINLY DRY CONDITIONS LATER TONIGHT. ALTHOUGH IT WAS NOT INCLUDED IN
THE FORECAST...WILL HAVE TO WATCH FOR AT LEAST SOME LIGHT FOG
DEVELOPMENT IN AREAS THAT PICKED UP DECENT RAINFALL TODAY.

FRIDAY THROUGH SUNDAY...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL
SLOWLY BUILD INTO THE REGION. THE IMPACTS OF THIS RIDGE WILL BE TWO
FOLD. FIRST OFF...IT APPEARS THAT THE CHANCES FOR CONVECTION WILL
DWINDLE. AFTERNOON PULSE TYPE THUNDERSTORMS WILL BE TOUGH TO COME BY
AS MID LEVEL TEMPERATURES BEGIN TO WARM. CANNOT RULE OUT AN ISOLATED
STORM DEVELOPING ALONG RIDGE TOPS...BUT COVERAGE WOULD BE EXTREMELY
LIMITED. NOCTURNAL ACTIVITY WILL ALSO BE TOUGH TO COME BY AS THE
MAIN INFLUENCE OF THE LOW LEVEL JET SHIFTS NORTH AND WEST OF THE
REGION. THE SECOND IMPACT FROM THIS BUILDING RIDGE WILL BE THE
RETURN TO SUMMERTIME HEAT. 850 MB TEMPERATURES BY SUNDAY ARE PROGGED
TO WARM INTO THE 21 TO 26 CELSIUS RANGE FROM SOUTHEAST TO NORTHWEST
ACROSS THE OZARKS. HIGHS WILL THEREFORE RETURN TO THE 90S BY THIS
WEEKEND...WITH MIDDLE TO UPPER 90S A GOOD BET BY SUNDAY OVER MOST
AREAS.

SCHAUMANN

&&
.LONG TERM (SUNDAY THROUGH THURSDAY)...

THE UPPER LEVEL RIDGING WILL REMAIN IN PLACE TO START NEXT WEEK
WITH LIMITED CHANCES FOR RAINFALL. THIS WILL ALSO ALLOW
TEMPERATURES TO CLIMB INTO THE 90S EACH AFTERNOON WITH HEAT INDEX
VALUES FROM 100 TO 107. THE ECMWF AND GFS DO SHOW AN UPPER LEVEL
SHORT WAVE THAT EJECTS INTO THE PLAINS TUESDAY FROM A DIGGING
TROUGH OVER THE WESTERN CONUS. THE SHORT WAVE IS EXPECTED TO
FLATTEN THE RIDGE OVER THE REGION WEDNESDAY AND PLACE THE OZARKS
UNDER SOUTHWESTERLY FLOW. WITH THE MOISTURE AND INSTABILITY THAT
WILL LIKELY BE IN PLACE AS A RESULT EARLY WEEKS RIDGING THERE WILL
BE THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS FROM THE MIDDLE TO
END OF NEXT WEEK.

HATCH

&&

.AVIATION...

FOR THE 00Z TAFS...A COUPLE OF BOUNDARIES ARE ACTING AS A FOCUSING
MECHANISM FOR THUNDERSTORMS AT THIS TIME...FIRST BOUNDARY SITUATED
FROM KVIH TO KNVD WHILE THE SECOND EXTENDS ROUGHLY ALONG THE US
HIGHWAY 60 CORRIDOR AND A THIRD FROM KUNO TO KBBG. SCATTERED
CONVECTION FIRING ALONG THE NORTHERN AND SOUTHERN BOUNDARIES AT
THIS TIME. WILL KEEP VCTS AT KBBG BUT HAVE REMOVED MENTION AT
KSGF/KJLN.  CONVECTION SHOULD BEGIN TO DIMINISH AFTER SUNSET.

ATTENTION THEN TURNS TO MVFR VISIBILITIES AND CEILINGS DURING THE
OVERNIGHT PERIOD. WITH FEW CLOUDS...ELEVATED SOIL MOISTURE LEVELS
AND LIGHT WINDS...EXPECT FOG AND LOW CLOUDS TO DEVELOP IN THE
09-14Z TIME FRAME. THIS SHOULD MIX OUT AFTER 14Z GIVING VFR
CONDITIONS FOR THE REMAINDER OF THE FORECAST PERIOD.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 7, 8:15 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
815 PM CDT THU JUL 7 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
815 PM CDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.

  LIMITED THUNDERSTORM WIND DAMAGE RISK.

  ELEVATED LIGHTNING RISK.

DISCUSSION...

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE LATE
EVENING HOURS OVER CENTRAL AND SOUTH CENTRAL MISSOURI. A FEW OF
THESE STORMS COULD BECOME STRONG TO SEVERE...WITH HAIL UP TO THE
SIZE OF GOLF BALLS BEING THE PRIMARY HAZARD. A FEW STORMS COULD ALSO
PRODUCE DAMAGING DOWNBURST WIND GUSTS TO 60 MPH. THE PRIMARY THREAT
AREA WILL BE SOUTH AND EAST OF A GAINESVILLE TO HARTVILLE TO ROLLA
LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER HEAT WAVE IS FORECAST TO IMPACT THE REGION BEGINNING THIS
WEEKEND AND CONTINUING INTO NEXT WEEK. HEAT INDICES COULD RANGE
FROM 100 TO 108 DEGREES ON A DAILY BASIS FROM SATURDAY AFTERNOON
THROUGH AT LEAST TUESDAY AFTERNOON.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ONCE AGAIN TOWARDS THE
MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTH CENTRAL MISSOURI
THOUGH MIDNIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAEDE

In the hours before

Special weather statement, Jul 7, 6:42 PM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
642 PM CDT THU JUL 7 2011

MOZ082-092-080015-
TEXAS MO-WRIGHT MO-
642 PM CDT THU JUL 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WRIGHT AND
SOUTHWESTERN TEXAS COUNTIES UNTIL 715 PM CDT...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF NORWOOD...OR 12 MILES NORTHWEST
OF MOUNTAIN GROVE...MOVING EAST AT 25 MPH. PENNY SIZE HAIL IS
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE MOUNTAIN GROVE AND NORWOOD.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHERN MISSOURI.

LAT...LON 3732 9217 3706 9218 3711 9250 3729 9250
TIME...MOT...LOC 2342Z 273DEG 23KT 3720 9242

HATCH
Local storm report, Jul 7, 8:15 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
815 PM CDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             DRURY                   36.93N 92.32W
07/07/2011  E1.75 INCH       DOUGLAS            MO   AMATEUR RADIO

&&

KARDELL
Local storm report, Jul 7, 9:06 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
906 PM CDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             3 E DRURY               36.93N 92.27W
07/07/2011  E1.00 INCH       DOUGLAS            MO   COCORAHS

&&

GAEDE
Special weather statement, Jul 7, 9:15 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
915 PM CDT THU JUL 7 2011

MOZ106-080245-
OREGON MO-
915 PM CDT THU JUL 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR OREGON COUNTY UNTIL 945 PM CDT...

AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROVER...OR 14 MILES EAST OF WEST PLAINS...
MOVING EAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ALTON...COUCH...ROVER AND THOMASVILLE.

PEOPLE IN OREGON COUNTY...INCLUDING ALTON...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHWESTERN MISSOURI.

LAT...LON 3673 9120 3651 9132 3668 9168 3681 9163
TIME...MOT...LOC 0215Z 292DEG 22KT 3672 9159

KARDELL
Special weather statement, Jul 7, 9:35 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
935 PM CDT THU JUL 7 2011

MOZ097-106-080300-
HOWELL MO-OREGON MO-
935 PM CDT THU JUL 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOWELL AND
SOUTHWESTERN OREGON COUNTIES UNTIL 1000 PM CDT...

AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF KOSHKONONG...OR 9 MILES WEST
OF THAYER...MOVING SOUTHEAST AT 40 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE KOSHKONONG...LANTON AND THAYER.

PEOPLE IN SOUTHEASTERN HOWELL AND SOUTHWESTERN OREGON COUNTIES...
INCLUDING THAYER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHWESTERN MISSOURI.

LAT...LON 3651 9183 3667 9167 3650 9127 3649 9128
      3649 9142 3649 9180
TIME...MOT...LOC 0235Z 304DEG 34KT 3654 9166

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:10 PM CDTSevere Thunderstorm WarningSGFDouglas, Wright50 min
Jul 7, 7:55 PM CDTSevere Thunderstorm WarningSGFDouglas35 min
Jul 7, 8:20 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark40 min
Jul 7, 8:51 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark39 min
Jul 7, 9:15 PM CDTSpecial Weather StatementSGFOregon30 min
Jul 7, 9:35 PM CDTSpecial Weather StatementSGFOregon25 min
Jul 7, 9:45 PM CDTSevere Thunderstorm WarningSGFOregon30 min
Jul 7, 10:12 PM CDTSpecial Weather StatementSGFHowell33 min
Jul 7, 11:32 PM CDTFlash Flood WarningSGFHowell, Oregon5 hr
Jul 8, 4:54 AM CDTAreal Flood WarningSGFHowell, Oregon6 hr
Jul 8, 3:38 PM CDTHeat AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more4 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.